Alert archive / Illinois / Flash Flood Warnings in 2001

Flash Flood Warning 3, NWS Chicago, IL

June 6, 2001Benton County, Newton County, Indiana; Ford County, Iroquois County, Livingston County, Illinois

NWS Chicago, IL issued this flash flood warning at Jun 6, 2001, 7:30 AM EST for Benton County, Newton County, Indiana; Ford County, Iroquois County, Livingston County, Illinois. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 6, 2001, 7:30 AM EST (12:30 UTC)
Expired
Jun 6, 2001, 12:00 PM EST
In force
5 hr
Issued by
NWS Chicago, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Ford County, IL, Iroquois County, IL, Livingston County, IL, Benton County, IN, Newton County, IN

The radar

The Chicago radar (KLOT), 83 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 0.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 061235
FFWCHI
ILC053-075-105-INC007-111-061700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
730 AM CDT WED JUN 6 2001

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LIVINGSTON...FORD...AND IROQUOIS COUNTIES IN ILLINOIS
  BENTON...AND SOUTHERN NEWTON COUNTY IN INDIANA
  
* UNTIL 1200 NOON CDT(NOON EST)

* AT 730 AM WEATHER SERVICE RADAR INDICATED THAT THE RAIN WAS 
DIMINISHING TO PATCHY DRIZZLE ACROSS ILLINOIS.  MODERATE TO HEAVY 
RAIN WAS CONTINUING IN NORTHWEST INDIANA.  EVENTHOUGH THE TREND WILL 
BE FOR THE RAIN TO DIMINISH EARLY THIS MORNING...RUNOFF WILL BE 
CONTINUING FOR SEVERAL HOURS. 

AS OF 700 AM...MANY ROADS ARE CLOSED ACROSS THE WARNED AREA.  IN 
PARTICULAR...THE LIVINGSTON COUNTY SHERIFFS OFFICE REPORTS MANY 
ROADS IN THE PONTIAC AREA AND OVER EASTERN LIVINGSTON COUNTY ARE 
CLOSED.  IN ADDITION THE BRIDGE ON COUNTY ROAD 2200 NORTH AND 
ILLINOIS ROUTE 23 IS WASHED OUT.  THERE ARE SIMILAR REPORTS OF ROAD 
CLOSURES ACROSS IROQUOIS COUNTY AND IN NEWTON COUNTY INDIANA SOUTH 
OF STATE ROUTE 16.   ALSO THE IROQUOIS RIVER IS REPORTED OUT OF ITS 
BANKS. 

IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE
ROUTE. A CAR OR SMALL TRUCK WILL FLOAT IN ABOUT 2 FEET OF WATER...
EVEN WITH 4 WHEEL DRIVE. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.
DO NOT DRIVE THROUGH FLOODED ROADS.

LAT...LON 4108 8861 4065 8850 4061 8715 4089 8733

MERZLOCK

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 3:18 AM EST, 4 hours 12 minutes earlier.

Area forecast discussion, Jun 6, 3:18 AM EST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
315 AM CDT TUE JUN 5 2001

MAIN CONCERNS STILL REVOLVE AROUND POTENTIAL EXCESSIVE RAINFALL
EVENT OVER SOUTHERN THIRD OF THE CWA. MCS CLUSTER GENERALLY SOUTH OF
CWA...BUT BORDER COUNTIES SO CLOSE TO BANKFULL THAT ONE OR TWO GOOD
STORMS COULD PRODUCE ENOUGH RAIN TO CAUSE PROBLEMS. WILL CONTINUE
FFA OVER THE SAME AREAS AS OVERNIGHT. WILL REMOVE/REDUCE POPS
FURTHER NORTH AS FOCUS UNLIKELY TO SHIFT BACK THAT FAR NORTH...BUT
WILL CONTINUE TO MENTION SCATTERED DRIZZLE ASSOCIATED WITH LOW
STRATUS/FOG ACROSS NORTHERN COUNTIES.

VERY SLOW CLEARING THROUGH THE REST OF THE SHORT TERM PERIOD AS
UPPER RIDGE EDGES ITS WAY TOWARD US. WEEKEND STILL LOOKS DECENT AS
TEMPS SLOWLY RETURN TO SEASONAL NORMS.

.CHI...FFA TDY S OF MENDOTA-WHEATFIELD LN

JHV

In the hours before

Special weather statement, Jun 6, 5:52 AM EST, 1 hour 38 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
061800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT/EST WED JUN 6 2001

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA...

FLASH FLOODING IS POSSIBLE SOUTH OF A MENDOTA TO WHEATFIELD LINE
TODAY AS HEAVY RAIN MAY FALL OVER NEARLY SATURATED GROUND IN THESE
AREAS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

JHV

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 4:00 AM ESTFlash Flood WarningLOTBenton, Newton4 hr

Nearby

Flash Flood Warnings in Illinois, 2001Flash Flood Warnings in Indiana, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.